Texas, 2013

Lightning Strike in Texas, July 15, 2013

July 15, 2013 · NWS HGX · 1 event in 1 county or zone

A lightning strike caused an attic fire in a residential home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A lightning strike caused an attic fire in a residential home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 15, 2:08 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 15, 2:08 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
308 PM CDT MON JUL 15 2013

.DISCUSSION...
VISIBLE SATELLITE IMAGERY SHOWING SOME LIFTING OF CLOUDS FROM
SOUTH TO NORTH ACROSS SE TX. AS A RESULT TEMPS HAVE BUMPED UP TO
AROUND 90 ALONG THE COAST WITH MID/UPPER 80S ACROSS HOUSTON. AREAS
NORTH OF BRENHAM TO CLEVELAND ARE ALL IN THE LOW 80S TO UPPER 70S.
RADAR SHOWS THAT RAIN OVER THE BRAZOS VALLEY HAS THINNED OUT WITH
BASICALLY A LINE OF SCATTERED SHOWERS AND THUNDERSTORMS FROM
LUFKIN TO CONROE AND OVER LAKE LIVINGSTON. OTHER STORMS HAVE
DEVELOPED SW OF HOUSTON NEAR SUGARLAND. RAIN RATES REMAIN MODEST
WITH MOST AREAS PICKING UP A TENTH TO A QUARTER INCH BUT SOME OF
THE STRONGER STORMS HAVE PRODUCED A QUICK INCH OF RAIN. THINK WITH
DEEP MOISTURE STILL OVER THE AREA AND ENOUGH HEATING THROUGH THE
AFTERNOON...COULD GET MORE THUNDERSTORM ACTIVITY HEADED INTO RUSH
HOUR AND THE EVENING. THE ACTIVITY SHOULD COME TO AN END AROUND
02-03Z (9-10PM) TONIGHT.

UPPER LEVEL LOW OVER TX/OK PANHANDLES SHOULD CONTINUE TO MOVE W
TOWARDS N MEX TONIGHT INTO TOMORROW. THIS SHOULD ALLOW FOR SOLID
DEEP SE FLOW OFF THE GULF. LOOKING AT GOES SOUNDER PRECIP WATER
PRODUCT...PLENTY OF DEEP MOISTURE IN THE GULF THAT IS EXPECTED TO
MOVE THIS WAY. THINK NAM/GFS/ECMWF ALL HINT AT THIS SO THINK 50/60
POPS LOOK ABOUT RIGHT. THINK THERE WILL AT LEAST BE SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE AREA STARTING IN THE MORNING
AND MOVING INLAND DURING THE DAY. ACTIVITY SHOULD BE DIURNALLY
DRIVEN SO EXPECT DECREASE IN COVERAGE FOR THE NIGHT TIME. DEEP
MOISTURE SHOULD REMAIN OVER THE REGION THROUGH WED SO 40/50 POPS
LOOK REASONABLE. THE MAIN UNCERTAINTY WITH CONVECTION ON WEDNESDAY
WILL BE HOW MUCH THE UPPER LEVEL RIDGE NOW OVER THE OHIO RIVER
VALLEY RETROGRADES BACK TOWARDS THE MIDWEST AND HOW STRONG THE
RIDGE REMAINS. LOOKS LIKE WE WILL STILL KEEP SOME DEEP SE/E FLOW
THROUGH THE MIDDLE OF THE WEEK AND THE RIDGE WILL IMPACT SE TX
MORE FOR THE END OF THE WEEK.

GFS/ECMWF FOR THE WEEKEND KEEP AN ELONGATED RIDGE STRETCHED
ACROSS MUCH OF THE U.S. FROM THE ROCKIES TO MISS RIVER VALLEY.
THINK RIDGE MAY STILL BE JUST WEAK ENOUGH FOR AFTERNOON STORMS SO
20 POPS LOOK REASONABLE FRI/SAT. LOOKS LIKE THE RIDGE REALLY
BUILDS OVER THE AREA SUNDAY SO WILL KEEP POPS OUT FOR THE FAR
EXTENDED PORTION OF THE FOREACST. MAX TEMPS FOR THE WEEK WILL BE
CHALLENGING THE NEXT COUPLE OF DAYS WITH CLOUD COVER AND
THUNDERSTORM ACTIVITY BUT SHOULD WARM BACK INTO THE MID 90S FOR
THE WEEKEND.

39

&&

.MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MID
WEEK AS AN UPPER LEVEL LOW MOVING WESTWARD ACROSS THE SOUTHERN
PLAINS DRAWS RICH MOISTURE ACROSS THE COASTAL WATERS. WINDS
TONIGHT WILL BECOME A BIT MORE EASTERLY BUT OVERALL TREND WILL BE
FOR ONSHORE WINDS. MAY SEE SOME SLIGHTLY HIGHER WAVE HEIGHTS
ACROSS THE FAR OFFSHORE WATERS TUESDAY NIGHT INTO WEDNESDAY AS A
SWELL APPROACHES THE CENTRAL TEXAS COAST FROM THE BAY OF CAMPECHE.
38

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  90  73  91  73 /  40  60  40  50  20
HOUSTON (IAH)              74  90  74  90  75 /  40  60  40  50  20
GALVESTON (GLS)            81  88  80  88  81 /  50  60  40  50  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...39
AVIATION/MARINE...38
Hazardous weather outlook, Jul 15, 2:20 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
320 PM CDT MON JUL 15 2013

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-162030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
320 PM CDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
AFTERNOON AND EVENING. MOST OF THE ACTIVITY WILL REMAIN BELOW
SEVERE LEVELS BUT STILL CAPABLE OF GUSTY WINDS...BRIEF HEAVY
RAINFALL OF AN INCH AN HOUR AND FREQUENT LIGHTNING. THUNDERSTORM
ACTIVITY SHOULD COME TO AN END LATER TONIGHT BEFORE MIDNIGHT.
OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DEEP MOISTURE WILL REMAIN OVER SOUTHEAST TEXAS THE NEXT COUPLE OF
DAYS THROUGH WEDNESDAY. DECENT RAIN CHANCES WILL CONTINUE AS A
RESULT WITH A THREAT FOR BRIEF HEAVY RAINFALL IN SOME OF THE
STRONGER STORMS. ANY STRONG THUNDERSTORM WILL BE CAPABLE OF
FREQUENT LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAINFALL.
THUNDERSTORM CHANCES DECREASE THROUGH THE END OF THE WEEK AS
MOISTURE SLIGHTLY DECREASES AND AN UPPER LEVEL HIGH PRESSURE
BUILDS INTO TEXAS. OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 2:46 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
346 PM CDT MON JUL 15 2013

TXZ199-212-213-152130-
HARRIS TX-WALLER TX-MONTGOMERY TX-
346 PM CDT MON JUL 15 2013

...STRONG THUNDERSTORM FOR WESTERN HARRIS...NORTHEASTERN WALLER AND
SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 430 PM CDT...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JERSEY VILLAGE...MOVING NORTHWEST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JERSEY VILLAGE...TOMBALL...PINEHURST...MAGNOLIA AND STAGECOACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. RAINFALL OF 1 TO 2 INCHES AN HOUR WILL BE POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2980 9546 2978 9580 3023 9597 3025 9554
TIME...MOT...LOC 2043Z 156DEG 28KT 2990 9563

39

The radar

The Houston radar (KHGX), 68 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
July 15, 3:30 PM CST
Where
Harris County, 0.43 mi NNE of Louetta
Property damage
$30,000
Reported by
Newspaper
Coordinates
29.905, -95.576

A lightning strike caused an attic fire in a residential home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470013.